Neuropathy or What....
May 2, 2005
Poz since 98. Started at t-cells just above 200 and vl at 200K+. Originally on Trizivir and Sustiva, went undetectable immediately, t cells as high as 800+, then switched to AZT, ziagen and Sustiva. Multiple side effects, so also on BP meds, lipitor, ativan and elavil for slight neuropathy. Have had a couple "blips" but nothing above 1000.
Problem is leg and foot pain, both sides. Comes and goes, but steadily worse. MRI a couple weeks ago, but nothing there. Doc wants me to see a neurologist. Will discuss with him but just looking for some input as he's out of town for a couple weeks.
Any idea of the up side and down side of this?
Response from Dr. Henry
Your HIV situation and current drugs would generally but viewed as low risk situation for peripheral neuropathy. In some cases I have had patients who have developed neuropathy like your case and I have switched off NRTI drugs altogether (in case the NRTIs may be contributing in some unmeasurable way ie some genetic pre-disposition)usually a trial of dual boosted PIs for 3-6 months to see if there is any improvement. Whether anti-oxidants or other alternative therapies can help is still unclear (i.e. L-carnitine, B vitamins--for ideas see www.daair.org or Jon Kaiser's book Healing HIV) but some patients report benefit. Seeing a neurologist is a good idea. KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.